Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

March 25, 2021Simpson County, Warren County, Kentucky

NWS Louisville, KY issued this special weather statement at Mar 25, 2021, 6:13 PM CDT for Simpson County, Warren County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 6:13 PM CDT (23:13 UTC)
Expired
Mar 25, 2021, 6:45 PM CDT
In force
32 min
Issued by
NWS Louisville, KY

Counties Simpson County, KY, Warren County, KY

The radar

The Ft Campbell radar (KHPX), 75 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS83 KLMK 252313
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
613 PM CDT Thu Mar 25 2021

KYZ062-071-072-252345-
Warren-Simpson-Edmonson-
613 PM CDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SIMPSON...CENTRAL
WARREN AND SOUTHERN EDMONSON COUNTIES...

At 613 PM CDT, a strong thunderstorm was located 8 miles southwest of
Memphis Junction, moving northeast at 65 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
Victor, Smiths Grove, Woodburn, Oakland, Chalybeate and Hardcastle.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3678 8670 3688 8663 3688 8661 3690 8662
      3716 8643 3715 8641 3717 8640 3719 8641
      3722 8639 3711 8613 3672 8658
TIME...MOT...LOC 2313Z 215DEG 58KT 3683 8658 

$$

JML

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 25, 5:45 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 25, 5:45 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
645 PM EDT Thu Mar 25 2021

.Mesoscale Update...
Issued 630 PM EDT Thu Mar 25 2021

Surface objective analysis suggests that the surface low has made it
into southern IL with a warm front extending eastward just south of
the Ohio River with a cold front trailing southward from near PAH to
just east of Memphis.  KY Mesonet reveals surface temperatures in
the upper 60s to near 70 just south of the WK/BG Parkways.  Low 60
dewpoints have worked as far north as the I-64 corridor with mid 60s
dewpoints being confined to the KY/TN border region.

Previous breaks in the clouds has lead to increased instability
across the region.  Objective analysis suggests CAPE values have
reached the 500-1000 J/KG.  ESRH values have continued to climb as
the low-level jet has pushed into the region along with surface
winds backing in association with the low to the west of the area.
20Z special RAOB out of BNA hodograph profile would suggest a threat
of splitting supercells with both left and right movers.  Clearly,
already have a left mover that went through Nashville and it's
currently working northeastward along the I-65 corridor.

Highest severe threat at this time would be with that left moving
supercell as it heads northeast through Edmonson, Hart, and
eventually toward LaRue.  Main threat with it would be large hail,
but given the ESRH values of 200-300 m2/s2, a brief tornado can't be
ruled out.  Of more particular concern, given the hodograph out of
BNA, any right mover would really have a good chance at producing
tornadoes across southern KY given the environment (strong 0-1km
SRH).

Further west, out toward PAH, convection behind and SW of the low
looks to remain elevated in nature over the next few hours. However,
GOES 16 imagery shows a bit of agitated CU and TCU just east of PAH.
 Expect a corridor of convection to develop here and race
northeastward through NW KY possibly impacting our NW CWA in the
next few hours.  Secondary line from Hopkinsville south into Mid-TN
will need to be watched given the favorable environment out ahead in
the I-65 corridor from southern KY south into Middle TN.

Updated 515 PM EDT Thu Mar 25 2021

Tornado Watch has been issued for the western half of Kentucky and
southern Indiana. Deepening low pressure is located near the
confluence of the Ohio and Mississippi Rivers with its warm front
reaching eastward roughly along I-64. The low will strengthen
significantly as it moves into central Indiana by midnight, pulling
its warm front north and its trailing cold front east into the
region. In the storm's warm sector temperatures have crept into the
low 70s with dew points in the low to mid 60s. Instability is still
low, but a tongue of higher SB/MUCAPE is poised from southwest
Tennessee into the lower Mississippi Valley. It is expected that
some of this unstable air will get pulled north into central KY and
to a lesser extent into southern Indiana. Model input has been
consistent developing storms between 5 and 6pm CDT with storms then
proceeding to the northeast across the remainder of the region until
around midnight EDT. All modes of severe weather are still possible.

&&

.Short Term...(This evening through Friday)
Issued at 320 PM EDT Thu Mar 25 2021

Little has changed. Wind shear is still very strong, but recent
model soundings still show a low level inversion. This makes it hard
for thunderstorm development. Even though it's borderline, some
models show the inversion dissipating in areas of south central
Kentucky. Sunshine throughout the region will help to warm the
ground, helping steepen low level lapse rates and increasing
instability. Areas farther to the north are less likely to see the
inversion dissipate, but with so much shear, it won't take much.

The risk for severe weather is from 6 PM to 11 PM EDT across
southern Indiana and central Kentucky. This risk is expected to
advance from the southwest into southern Kentucky, north towards
southern Indiana, and slowly fade as the system moves to the east.
The remaining precipitation is expected to develop as clusters ahead
of a broken line attached to the cold front.

Behind the front, winds increase as they veer towards the west.
Winds between 15 to 20 mph are expected to gust to near 50 mph. The
higher winds are expected in areas to the northwest of our CWA as
this is closer to the low pressure system. Winds will slowly weaken
through the day tomorrow.

.Long Term...(Friday night through Thursday)
Issued at 245 PM EDT Thu Mar 25 2021

Dry weather and seasonable conditions expected Friday night into the
first part of Saturday as high pressure retreats to our east. An
upper level trof digs in over the Plains, and we could see
isentropic lift over the Tennessee Valley spread precip into south-
central Kentucky as early as Saturday afternoon. The main cold front
and associated precip shield will push through Saturday night, and
we'll have to watch the QPF trends as the latest guidance suggests
rainfall will easily exceed 1 inch in south central Kentucky. This
bears watching for localized flood potential, but that will depend
on how much rain falls this afternoon and tonight.

Pacific high pressure and NW flow aloft on Sunday will bring a
drying trend and knock temps back to normal after a warm Saturday.
With the sfc ridge directly over central/eastern KY on Sunday night,
look for temps dropping into the 30s and some frost would not be out
of the question across southern Indiana into the Bluegrass region of
Kentucky.

Initially progressive pattern will start to amplify by midweek, with
a strong upper trof driving a cold front through the Ohio Valley
Wednesday or Wed night. Above normal temps will whip back below
climo behind the front, with a potential frost in play next Thursday
night.

&&

.Aviation...(18Z TAF Issuance)
Issued at 204 PM EDT Thu Mar 25 2021

The region will remain mostly dry until the next wave of
precipitation, ahead of a cold front, works its way into the area
around 21z. This precipitation will likely be broken in nature, so
expect ceilings to change over short periods of time, but the
greatest impact on aviation this evening and tonight will be the
winds. Behind the front, winds will veer towards the west and reach
20 to 25 knots with wind gusts reaching 35 knots. Winds will slowly
weaken through the day Friday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for INZ076>079-
     083-084-089>092.

KY...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale...13/MJ
Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Mar 25, 2:36 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 PM EDT Thu Mar 25 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
336 PM EDT Thu Mar 25 2021 /236 PM CDT Thu Mar 25 2021/

...WIND ADVISORY IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
8 AM EDT /7 AM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds and isolated tornadoes are
possible this evening.

Tonight, behind the cold front, strong southwest winds could gust up
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms on Saturday night could produce heavy
rainfall, especially across south central Kentucky. Depending on how
much rain falls tonight, this additional rainfall could result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this evening.

KDW/RAS

In the hours before

Local storm report, Mar 25, 6:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 E MAMMOTH CAVE        37.19N 86.04W
03/25/2021  E0.70 INCH       HART               KY   PUBLIC

            1 TO 2 MINUTES OF INTENSE DIME SIZE HAIL.

&&

BJS
Local storm report, Mar 25, 6:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
711 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     2 W PARK CITY           37.09N 86.09W
03/25/2021                   EDMONSON           KY   PUBLIC

            REPORTS OF CEDAR TREES DOWN ACROSS 31W
            BLOCKING THREE LANES AND REPORTS OF TWO
            BUILDINGS DAMAGED.

&&

BTN
Special weather statement, Mar 25, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
613 PM CDT Thu Mar 25 2021

KYZ062-071-072-252345-
Warren-Simpson-Edmonson-
613 PM CDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SIMPSON...CENTRAL
WARREN AND SOUTHERN EDMONSON COUNTIES...

At 613 PM CDT, a strong thunderstorm was located 8 miles southwest of
Memphis Junction, moving northeast at 65 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
Victor, Smiths Grove, Woodburn, Oakland, Chalybeate and Hardcastle.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3678 8670 3688 8663 3688 8661 3690 8662
      3716 8643 3715 8641 3717 8640 3719 8641
      3722 8639 3711 8613 3672 8658
TIME...MOT...LOC 2313Z 215DEG 58KT 3683 8658

JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:55 AM CDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more25 hr
Mar 25, 4:59 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Simpson, Warren46 min
Mar 25, 5:24 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart, Warren36 min
Mar 25, 5:51 PM CDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson24 min
Mar 25, 6:14 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Larue, Nelson, Spencer31 min
Mar 25, 6:20 PM CDTSpecial Weather StatementLMKButler25 min
Mar 25, 6:36 PM CDTSpecial Weather StatementLMKSimpson24 min
Mar 25, 6:38 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby37 min
Mar 25, 6:40 PM CDTSevere Thunderstorm WarningLMKButler, Logan, Simpson, Warren35 min
Mar 25, 6:57 PM CDTSpecial Weather StatementLMKHardin33 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.